Skip

After the operation, doctor, will I be able to flip the bird?
December 29, 2012 8:12 AM   Subscribe

What could be causing my middle finger to pull painfully towards my ring finger, especially while driving?

When I drive for a long time (say, more than an hour) I often experience a painful cramp in my left hand, and a hard-to-describe but highly unpleasant feeling that the fingers on that hand are being "pulled." Last night, when this happened, I could see that the middle finger on my hand was visiblly tilted towards the ring finger. The pain typically lasts about 5 minutes, and both pain and "pulling" are alleviated by pressure and rubbing on the top of the hand.

I assume this is some kind of aftereffect from my old left elbow injury and subsequent surgery, since I've only experienced it in the past year. But what is it? Everything I can find online about pulling sensations in the fingers involves contractions where the fingers bend towards the palm, which is not what I'm experiencing.
posted by escabeche to Health & Fitness (8 answers total)
 
Are you gripping the steering wheel very tightly?
posted by dfriedman at 8:24 AM on December 29, 2012 [1 favorite]


Sounds like muscle cramp to me. IANAD.
posted by tel3path at 8:28 AM on December 29, 2012


A form of trigger finger? I'm not old and I've had trigger thumb.
posted by tamitang at 8:30 AM on December 29, 2012


I tend to grip the steering wheel tightly--even when I consciously try to stop myself. Getting one of those padded steering wheel covers helps so much! I would suggest trying that because it sounds like a cramp due to the entended grip and softening that up (and widening it a bit, which happens because of the extra padding) might make a big difference.
posted by Eicats at 9:02 AM on December 29, 2012


How old are you? This sounds like early arthritis to me.
posted by DarlingBri at 9:52 AM on December 29, 2012


When I have a twitch in my middle finger while driving, I find that the cause is other drivers. But seriously, how do you hold the wheel? Are you at 10 & 2? Are you gripping tightly?
posted by .kobayashi. at 9:53 AM on December 29, 2012


Okay, this is probably going to be the least likely explanation ever, but since it actually did turn out to be the explanation for my mom, I feel compelled to offer it. She had a similar problem in her foot--her second toe would painfully and involuntarily "pull" toward her big toe, and it would last about 5 minutes. She saw lots of doctors who all essentially shrugged their shoulders. This went on for years. Then I happened across a health news column that said oil of bergamot, which is the flavoring in Earl Grey tea, can cause muscle cramping. My mom had been drinking several cups of Earl Grey every day all during this period. She stopped, the pulling stopped, and it's never come back again. I don't suppose you drink Earl Grey?
posted by HotToddy at 11:00 AM on December 29, 2012


I think it's possible this could be a new or continuing manifestation of your heterotopic ossification in which new growth is impinging on the nerve, causing the fibers innervating the muscle which is cramping to fire.

I suggest going back to the doctor who diagnosed you in the first place to rule that out, and sooner rather than later because there is at least one drug which can prevent such new growth from becoming mineralized if used in time:
The effect of Didronel, a bisphosphonate, ehtylhydroxydiphosphonets (EHDP), is to prevent calcium from being deposited in the bony matrix that has already been formed. EHDP (Didronel) does this by inhibiting the conversion of amorphous calcium phosphate to hydroxyapatite crystals which prevents mineralization of the bone matrix. Therefore, it is essential to make the diagnosis as soon as possible (preferably before any calcium shows up on x-ray) and start the Didronel immediately. Didronel will do nothing to remove calcium that has already been deposited. It is a preventative drug, and has no effect on existing ossification. It also has no effect on the underlying process which produces the bony matrix. There are no known side effects that would prohibit usage.
posted by jamjam at 1:42 PM on December 29, 2012


« Older Cheese lovers and good cooks, ...   |  Another question about my LTR:... Newer »
This thread is closed to new comments.


Post